Alert archive / Nebraska / High Wind Watches in 2008

High Wind Watch 18, NWS Cheyenne, WY

November 29, 20085 counties in Nebraska

NWS Cheyenne, WY issued this high wind watch at Nov 29, 2008, 3:10 PM MST for 5 counties in Nebraska. It took effect at Nov 30, 2008, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 29, 2008, 3:10 PM MST (22:10 UTC)
In effect from
Nov 30, 2008, 5:00 AM MST
Expired
Nov 30, 2008, 2:48 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 29, 3:02 PM MST, 8 minutes earlier.

Area forecast discussion, Nov 29, 3:02 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MST SAT NOV 29 2008

.SHORT TERM...
FORECAST CHALLENGE TONIGHT AND SUNDAY IS THE PROBABILITY OF HIGH
WINDS OVER NEBRASKA PANHANDLE AND ADJACENT WYOMING COUNTIES.
SECOND CHALLENGE IS WINTER WEATHER OVER LARAMIE RANGE AND
SOUTHERN MOUNTAINS.

GFS AND ECMWF SHOWING 50+ KNOTS 700 MB WINDS TONIGHT THROUGH SUNDAY
ASSOCIATED WITH 150+ 250 MB JET. WIND FLOW AT ALL LEVELS WILL BE FROM
NORTHWEST...AND WITH GFS MOS LEANING TO HIGHER SUSTAINED WINDS. POSITION
OF JET MAY BE FARTHER WEST PER CURRENT TRENDS ON SATELLITE...SO WILL
INCLUDE WYOMING COUNTIES ADJACENT TO NEBRASKA AS WELL AS THE PANHANDLE
COUNTIES.

REGARDING WINTER WEATHER...WILL KEEP ADVISORY GOING THROUGH SUNDAY
OVER LARAMIE RANGE AND SOUTHERN MOUNTAINS. EXPECT UPPER JET TO INTERACT
WITH TERRAIN AND KEEP PRECIPITATION GOING...ESPECIALLY ON NORTHWEST
FACING SLOPES. SOME AREAS OF BLOWING SNOW WITH THE NORTHWEST
WINDS WILL REDUCE VISIBILITIES...ESPECIALLY MOUNTAINS.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
THE STRONG UPPER LEVEL JET BRINGING THE GUSTY WINDS TO THE AREA WILL
SLOWLY TAPER OFF THROUGH THE EARLY EVENING. TEMPERATURES OVERNIGHT
WILL BE IN THE 20S ACROSS LOWER ELEVATIONS OF THE CWA WITH TEENS IN
THE MOUNTAINS. MODELS FAIRLY CONSISTENT ON MONDAY WITH SHORTWAVE
RIDGE MOVING OVER WYOMING ON MONDAY. TEMPERATURES ON MONDAY
SHOULD BE MUCH WARMER THAN SEASONAL NORMALS BY NEARLY 10F DEGREES
WITH HIGHS IN THE 50S. THE SURFACE PRESSURE GRADIENT TIGHTENS ACROSS
WYOMING ON MONDAY...THUS EXPECT WESTERLY WINDS TO INCREASE ACROSS
THE TYPICAL WIND PRONE AREAS FROM CHEYENNE THROUGH DOUGLAS ON
INTERSTATE 25 AND BETWEEN VEDAUWOO AND RAWLINS ON INTERSTATE 80.
BOTH SUSTAINED WINDS AND GUSTS APPEAR TO BE WELL BELOW ANY TYPE OF
WIND HIGHLIGHTS.

AN UPPER LEVEL SYSTEM FROM CANADA AND ASSOCIATED SURFACE COLD FRONT
WILL MOVE ACROSS WYOMING AND THE NEBRASKA PANHANDLE ON TUESDAY
AFTERNOON. THIS WILL INITIALLY START OUT AS RAIN ACROSS NORTHERN
PORTIONS OF THE CWA AND SLOWLY BECOME MORE WIDESPREAD ACROSS THE
ENTIRE CWA BY THE EVENING AND SWITCH OVER TO SNOW. BOTH THE GFS AND
ECMWF WERE IN GENERAL AGREEMENT EXCEPT WITH THE TIMING OF THIS
SYSTEM MOVING ACROSS THE AREA ON TUESDAY INTO WEDNESDAY. THE 12Z
ECMWF IS NOW SLOWLY DOWN THE UPPER LEVEL FEATURES DOWN BY NEARLY 6
TO 12 HOURS COMPARED TO THE GFS. FOR NOW WILL NOT MAKE ANY MAJOR
ADJUSTMENTS IN THE EXTENDED DUE TO THE TIMING DIFFERENCES AND KEEP
THE POPS IN FOR THE TUESDAY AFTERNOON AND EVENING TIME FRAME. THIS
TENDS TO LEAN TOWARDS THE FASTER SOLUTION OF THE GFS MODEL...WHICH
IS ON THE FASTER SIDE OF ALL GUIDANCE AT THIS TIME. WITH THE
DIFFERENCES IN TIMING OF UPPER LEVEL SYSTEMS AT DAY 4 WILL LEAVE THE
EXTENDED AS IS AND HELP WITH THE SHORTER TERM FORECAST.

&&

.AVIATION...
LIFR OVER HIGHER TERRAIN. MVFR-IFR IN SNOW LOWER ELEVATIONS.
TURBULENCE DUE TO STRONG NORTHWEST WINDS. ICING IN CLOUD.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 5 AM SUNDAY FOR WYZ063-WYZ064-
     WYZ065-WYZ066.
     HIGH WIND WATCH FROM 5 AM SUNDAY TO 5 PM SUNDAY FOR WYZ068-
     WYZ069-WYZ070.
NE...WIND ADVISORY FROM 5 AM SUNDAY TO 5 PM SUNDAY FOR NEZ001-NEZ002-
     NEZ003.
     HIGH WIND WATCH FROM 5 AM SUNDAY TO 5 PM SUNDAY FOR NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...EISE
LONG TERM...MG
Hazardous weather outlook, Nov 29, 2:56 PM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
256 PM MST SAT NOV 29 2008

WYZ063>066-302200-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
256 PM MST SAT NOV 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH SUNDAY
MORNING. SNOW OF 3 TO 6 INCHES AT THE LOWER ELEVATIONS WITH
LOCALIZED AREAS UP TO A FOOT IN THE MOUNTAINS WILL COMBINE WITH
GUSTY NORTHWEST WINDS TO PRODUCE SNOW COVERED ROADS AND REDUCED
VISIBILITIES BELOW ONE HALF MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND WINDY CONDITIONS ON SUNDAY WILL CONTINUE TO CAUSE
HAZARDOUS TRAVEL CONDITIONS. SNOW WILL END BUT WINDY CONDITIONS
WILL CONTINUE ON MONDAY. EXPECT ANOTHER PERIOD OF SNOW ON TUESDAY
AFTERNOON AND WEDNESDAY ASSOCIATED WITH THE PASSAGE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019>021-054-055-WYZ068>070-302200-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
256 PM MST SAT NOV 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO
40 MPH OVERNIGHT WITH PERIODS OF LIGHT SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WATCH WILL BE IN EFFECT ON SUNDAY. EXPECT SUSTAINED
NORTHWEST WINDS TO INCREASE UP TO 45 MPH WITH GUSTS UP TO 58 MPH
DURING THE AFTERNOON. WINDS WILL DECREASE ON SUNDAY EVENING. EXPECT
ANOTHER CHANCE OF SNOW ON TUESDAY AFTERNOON AND WEDNESDAY
ASSOCIATED WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-302200-
SIOUX-DAWES-BOX BUTTE-
256 PM MST SAT NOV 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO
40 MPH OVERNIGHT WITH A SLIGHT CHANCE OF LIGHT SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY WILL BE IN EFFECT ON SUNDAY. EXPECT SUSTAINED
NORTHWEST WINDS TO INCREASE UP TO 35 MPH WITH GUSTS UP TO 50 MPH
DURING THE AFTERNOON. WINDS WILL DECREASE ON SUNDAY EVENING.
EXPECT ANOTHER CHANCE OF SNOW ON TUESDAY AFTERNOON AND WEDNESDAY
ASSOCIATED WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>062-067-302200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-PLATTE-
256 PM MST SAT NOV 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SUSTAINED NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO
35 MPH OVERNIGHT WITH PERIODS OF LIGHT SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT SUSTAINED NORTHWEST WINDS TO INCREASE UP TO 35 MPH WITH
GUSTS UP TO 45 MPH DURING THE AFTERNOON. WINDS WILL DECREASE ON
SUNDAY EVENING. EXPECT ANOTHER CHANCE OF SNOW ON TUESDAY AFTERNOON
AND WEDNESDAY ASSOCIATED WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Nov 29, 9:37 AM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
937 AM MST SAT NOV 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     SNOW             10 SW WOODS LANDING     41.01N 106.16W
11/29/2008  E4.0 INCH        ALBANY             WY   PUBLIC

            WYOCOLO LODGE, WINDY

0859 AM     SNOW             RIVERSIDE               41.21N 106.78W
11/29/2008  E1.0 INCH        CARBON             WY   PUBLIC

            SNOWING LIGHTLY

0902 AM     SNOW             16 SE SARATOGA          41.29N 106.59W
11/29/2008  M3.5 INCH        CARBON             WY   TRAINED SPOTTER

            MED BOW LODGE, SNOWING

0905 AM     SNOW             6 W CENTENNIAL          41.30N 106.23W
11/29/2008  E8.0 INCH        ALBANY             WY   TRAINED SPOTTER

            SNOWY MT LODGE, WINDY

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 10:08 AM MSTWinter Weather AdvisoryCYS31 hr
Nov 29, 3:10 PM MSTWind AdvisoryCYSBox Butte, Dawes26 hr

Nearby

High Wind Watches in Nebraska, 2008High Wind Watches in Wyoming, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.